Thunderstorm Wind, Monroe
- When
- July 15, 3:22 PM EST
- Where
- Monroe County, 2.14 mi NNE of Clarington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 39.800, -80.860
The Department of Highways reported trees down.
Thunderstorms generated as a shortwave trough sagged into our region. Despite little wind shear, damaging winds were generated with mixing of dry air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Thunderstorms generated as a shortwave trough sagged into our region. Despite little wind shear, damaging winds were generated with mixing of dry air. Static air flow continued to create flooding potential as tropical moisture lingered.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 15, 1:34 PM EST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 234 PM EDT Sun Jul 15 2018 .SYNOPSIS... Shower and thunderstorm chances will increase through the beginning of the week until the passage of a cold front on Tuesday. && .NEAR TERM /THROUGH TONIGHT/... Expect additional convective development this afternoon with support from residual outflow boundaries, a rather diffuse surface front, and shortwave energy as lifting mechanisms. Storms are already developing as progged by the hrrr. Expect coverage to increase through early evening. There will be little shear to support strong/severe storms but the residual outflow boundaries may be enough to support a few stout updrafts, which could tap into some dry air aloft. This would be a downburst/wind concern, if anything. In addition, high PWATs and weak flow aloft will support slow moving storms with heavy rain potential. Some localized flooding is possible, especially if a storm passes over locations that received over an inch of rain this morning. Precipitation should diminish with the loss of heating tonight. Adjusted PoPs based on the latest hi res guidance and the NAM, which has performed well so far this summer. Temperatures will still run above averages, with muggy conditions continuing. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... Mid-level troughing will then remain in place until the approach of a cold front early Tuesday. Deepening moisture through 500mb supports likely Pops late Monday and early Tuesday. Considering the timing of the boundary, which by model consensus appears to be Tuesday morning, it does not appear there will be much of severe threat as we will not have sufficient surface heating and destabilization. That being said, heavy rain potential will continue though flow aloft will improve as the boundary approaches. High pressure over the Great Lakes by Wednesday, returning more seasonable temperatures and comfortable conditions. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... High pressure will remain in control until Friday before southerly flow and moisture returns in advance of low pressure ejecting out of the northern Plains. There are some minor differences amongst the model guidance through this period so opted to stay close to a blend of guidance. Temperatures will remain near seasonal averages. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR conditions outside of local restrictions in scattered convection this afternoon / early evening. Patchy fog possible tonight in the favored locations. OUTLOOK... Restriction potential returns with scattered tstms Mon, and with a Mon night/Tue cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 408 AM EDT Sun Jul 15 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-160815- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 408 AM EDT Sun Jul 15 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Pittsburgh PA 248 PM EDT SUN JUL 15 2018 PAZ031-WVZ021-509-151915- Greene-Marion-Monongalia- 248 PM EDT SUN JUL 15 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT SOUTH CENTRAL GREENE...NORTHEASTERN MONONGALIA AND CENTRAL MARION COUNTIES... At 247 PM EDT, a strong thunderstorm was located near Cassville, or 10 miles west of Star City, moving southeast at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Morgantown... Westover... Star City... Barrackville... Granville... Cassville... Brookhaven... Rivesville... Grant Town... Blacksville... Mount Morris... Booth... This includes the following highways... Interstate 68 in West Virginia near mile marker 4. Interstate 79 in Pennsylvania between mile markers 0 and 3. Interstate 79 in West Virginia between mile markers 149 and 160. LAT...LON 3973 8029 3981 8013 3961 7991 3947 8021 TIME...MOT...LOC 1847Z 328DEG 10KT 3970 8018
Special Weather Statement
National Weather Service Pittsburgh PA
256 PM EDT SUN JUL 15 2018
PAZ014-021-151930-
Butler-Allegheny-
256 PM EDT SUN JUL 15 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN BUTLER AND NORTHEASTERN ALLEGHENY COUNTIES...
At 256 PM EDT, a strong thunderstorm was located over Mars, or near
Cranberry, moving east at 10 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Cranberry... Harrison Township...
Wexford... Seven Fields...
Gibsonia... Meadowood...
Oak Hills... Sarver...
Evans City... Freeport...
Mars... Saxonburg...
This includes the following highways...
Pennsylvania Turnpike between mile markers 31 and 36.
Interstate 79 in Pennsylvania between mile markers 79 and 83.
LAT...LON 4063 7970 4062 8007 4074 8012 4089 7978
4067 7969 4066 7970 4065 7969 4064 7969
TIME...MOT...LOC 1856Z 253DEG 10KT 4070 8001Special Weather Statement
National Weather Service Pittsburgh PA
311 PM EDT SUN JUL 15 2018
WVZ021-509>511-151945-
Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
311 PM EDT SUN JUL 15 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WIND WILL AFFECT CENTRAL MONONGALIA...WEST CENTRAL PRESTON AND
CENTRAL MARION COUNTIES...
At 311 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Barrackville to
Cassville. Movement was southeast at 15 mph.
Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.
Locations impacted include...
Morgantown... Fairmont...
Westover... Kingwood...
Star City... Pleasant Valley...
Winfield... Barrackville...
Monongah... Granville...
Brookhaven... Cassville...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 6.
Interstate 79 in West Virginia between mile markers 131 and 158.
LAT...LON 3941 8011 3939 8019 3961 8036 3971 8001
3949 7963 3942 7989 3944 7990 3945 7994
3940 8003 3939 8009
TIME...MOT...LOC 1911Z 316DEG 15KT 3960 8023 3965 8005Special Weather Statement
National Weather Service Pittsburgh PA
330 PM EDT SUN JUL 15 2018
OHZ059-WVZ003-004-152000-
Belmont-Marshall-Ohio-
330 PM EDT SUN JUL 15 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
HEAVY RAIN WILL AFFECT CENTRAL BELMONT...SOUTHWESTERN OHIO AND
NORTHERN MARSHALL COUNTIES...
At 330 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Clairsville to 6 miles northeast
of Barnesville. Movement was east at 15 mph.
Small hail is possible with these storms.
Locations impacted include...
Wheeling... Moundsville...
St. Clairsville... Bellaire...
Bethlehem... Shadyside...
McMechen... Powhatan Point...
Glen Dale... Bridgeport...
Benwood... Bethesda...
This includes Interstate 70 in Ohio between mile markers 211 and
224.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4002 8055 3985 8056 3986 8098 4004 8116
4009 8084
TIME...MOT...LOC 1930Z 279DEG 11KT 4005 8093 4003 8107Special Weather Statement National Weather Service Pittsburgh PA 403 PM EDT SUN JUL 15 2018 OHZ059-069-152030- Monroe-Belmont- 403 PM EDT SUN JUL 15 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHERN MONROE AND CENTRAL BELMONT COUNTIES... At 403 PM EDT, a strong thunderstorm was located 7 miles northeast of Barnesville. The storm is nearly stationary. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... St. Clairsville... Barnesville... Bethesda... Belmont... Morristown... Neffs... Wilson... Barkcamp State Park... This includes Interstate 70 in Ohio between mile markers 203 and 217. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4002 8120 4015 8105 4004 8082 3984 8106 TIME...MOT...LOC 2003Z 334DEG 1KT 4003 8105
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND DMG 1 ESE KUHNTOWN 39.76N 80.25W
07/15/2018 GREENE PA EMERGENCY MNGR
LARGE BRANCH REPORTED ON ROADWAY
0205 PM TSTM WND DMG 1 NNW BLACKSVILLE 39.74N 80.22W
07/15/2018 GREENE PA EMERGENCY MNGR
LARGE BRANCH DOWN ON ROADWAY
&&
EVENT NUMBER PBZ1803274
EVENT NUMBER PBZ1803275The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
2 thunderstorm wind. Local standard time, as filed.
The Department of Highways reported trees down.
Social media report of trees down along Headley Ridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773804, 773805.